My question is about my friend. She is 45, has Reflex Sympathetic Dystrophy, and several other conditions.
My primary concern at the moment is that her arms and legs are severely ischemic - blue and purple, cold, and atrophying; also in a lot of pain.
She is on Propranolol, but no alpha-blockers. From what I've read, a person with circulation problems should not be on a beta-blocker without also being on an alpha-blocker. She doesn't have pheochromocytoma, but she does seem quite "hyper-adrenergic" (she had a "very stressful" childhood).
She was receiving phentolamine infusions once a month for over a year, which help her tremendously, but she can no longer get that treatment - the administering doctor retired and the doctor he referred her to was abusive to his patients. No other doctor will give her the same treatment. The phentolamine isn't even available; her hospital pharmacy was making it up (presumably out of smaller Regitine vials) and isn't available in oral form.
Am I right in believing that she may have drug-induced lowoutput cardiac failure?
If so, would oral phenoxybenzamine, or replacement of propranolol with labetalol or carvedilol seem appropriate? I've suggested these changes to her primary doctor, but he won't change anything because "she was doing fine when she started seeing him" (after her last phentolamine infusion) and he's not familiar with phentoxybenzamine or with labetalol as a replacement for propranolol in patients with poor circulation, nor has her pain management specialist done anything for her yet. She's just been waiting and wasting. Would a cardiologist be the most appropriate specialist for this problem?
Also, 2 or 3 weeks after each phentolamine infusion, she would say that she could feel it wearing off. From what I can tell, phentolamine shouldn't be active in the body for much more than a day, if that, so I assume the phentolamine was allowing her arms and legs to build up some reserves, the depletion of which is what she actually experiencing two weeks or so down the line...? If so, then a daily oral alpha blocker would be a much better treatment, yes? And phenoxybenzamine would reduce, rather than increase her swelling? (She sometimes swells to enormous proportions; she would also swell after the phentolamine infusions but it would go back down after a day or two.)
The more I understand her medication and how it affects her, the better I can fight for appropriate care.
She is also on
Desipramine, which I understand to have alpha-_agonist_ side effects? I'm sure she wouldn't need an antidepressant if she wasn't in so much pain.
Clonazepam for seizure control.
Neurontin (she was told this was for "nerve pain" and swelling, but my book says it's just an anticonvulsant)
Premarin (complete hysterectomy bilateral oopherectomy at age 30)
Baclofen (muscle cramps, due to stress and probably the poor circulation; massages have been a greater help)
Oxycontin for pain.
She was on 25 concurrent medications just prior to her first phentolamine infusion.
Final question: she has many lumps in her breasts, arms, neck, and now her forearms. Biopsy showed fat tissue necrosis. I've read that estrogen pills have been linked with fat tissue necrosis in the breasts; could the estrogen plus the poor circulation be the cause of the same elsewhere? (She is about 100 pounds overweight.)
I do not think that your friend needs a cardiologist, as I cannot identify a specific cardiac problem. She should be followed in a chronic pain specialty clinic, as RSD is difficult to treat, and her case sounds particularly complex. It is not clear to me why you think she has drug induced low output cardiac failure. Propranolol can be used in people with circulation problems, though sometimes it can make the circulation worse. I am not sure why you want to switch around beta blockers. Frankly, I think it would be best if you let her doctors manage her medicines.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.